Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 251, NWS Atlanta, GA

August 5, 2013Emanuel County, Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2013, 4:14 PM EDT for Emanuel County, Toombs County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2013, 4:14 PM EDT (20:14 UTC)
Expired
Aug 5, 2013, 5:00 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Emanuel County, GA, Toombs County, GA

The radar

The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:25 PM EDTHAIL 15 Sse Nunez, GATHE PUBLIC REPORTED QUARTER SIZED HAIL BETWEEN NUNEZ AND OAK PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS52 KFFC 052014
SVRFFC
GAC107-279-052100-
/O.NEW.KFFC.SV.W.0251.130805T2014Z-130805T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EMANUEL COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN TOOMBS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR NUNEZ...MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3236 8224 3234 8223 3224 8221 3226 8243
      3230 8243 3234 8241 3238 8241 3239 8240
      3251 8237 3251 8221 3242 8219
TIME...MOT...LOC 2015Z 357DEG 11KT 3242 8231

$$
3 follow-up statements
950 
WWUS52 KFFC 052020
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT MON AUG 5 2013

GAC107-279-052100-
/O.CON.KFFC.SV.W.0251.000000T0000Z-130805T2100Z/
TOOMBS GA-EMANUEL GA-
420 PM EDT MON AUG 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL EMANUEL AND NORTHERN TOOMBS COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
NEAR LEXSY...MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
PARK AND NORMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3236 8224 3234 8223 3224 8221 3226 8243
      3230 8243 3234 8241 3238 8241 3239 8240
      3251 8237 3251 8221 3242 8219
TIME...MOT...LOC 2020Z 357DEG 11KT 3240 8231

$$
766 
WWUS52 KFFC 052041
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT MON AUG 5 2013

GAC107-279-052100-
/O.CON.KFFC.SV.W.0251.000000T0000Z-130805T2100Z/
TOOMBS GA-EMANUEL GA-
441 PM EDT MON AUG 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL EMANUEL AND NORTHERN TOOMBS COUNTIES...

AT 438 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS
STORM WAS LOCATED NEAR OAK PARK...MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3226 8243 3230 8243 3234 8241 3243 8234
      3243 8220 3236 8224 3234 8223 3232 8223
      3224 8221
TIME...MOT...LOC 2041Z 006DEG 12KT 3233 8231

$$
768 
WWUS52 KFFC 052059
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT MON AUG 5 2013

GAC107-279-052109-
/O.EXP.KFFC.SV.W.0251.000000T0000Z-130805T2100Z/
TOOMBS GA-EMANUEL GA-
459 PM EDT MON AUG 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EMANUEL AND
NORTHEASTERN TOOMBS COUNTIES EXPIRES AT 500 PM EDT...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR NORMANTOWN...MOVING SOUTH AT 15 MPH.

THIS STORM IS EXPECTED TO CONTINUE WEAKENING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

LAT...LON 3226 8243 3230 8243 3234 8241 3243 8234
      3243 8220 3236 8224 3234 8223 3232 8223
      3224 8221
TIME...MOT...LOC 2059Z 006DEG 12KT 3227 8232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:48 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 5, 3:48 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT MON AUG 5 2013

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS CONSISTENT THROUGH THE SHORT TERM WITH LARGE UPPER LEVEL
RIDGE OVER THE SOUTH-CENTRAL U.S. AND LONG-WAVE TROUGH PUSHING EAST
OF THE ATLANTIC COAST. MORE OF A ZONAL FLOW ANTICIPATED ACROSS THE
REGION AS A RESULT...BUT NOT BEFORE SHORTWAVE DROPS INTO THE AREA
TONIGHT AND INTO TUESDAY.

ALREADY SEEING SOME VERY ISOLATED SHOWER DEVELOPMENT THIS
AFTERNOON...MAINLY ALONG THE SOUTHEASTERN EDGE OF THE CWA WITH THE
INFLUENCE OF THE STALLED WEAK SURFACE BOUNDARY. EXPECT THE LOCATION
OF ACTIVITY TO TRANSITION TO THE NORTH AS SHORTWAVE APPROACHES. HAVE
CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS EVERYWHERE THROUGH THE
AFTERNOON...WITH ONLY SLIGHT CHANCE POPS ACROSS THE NORTH AFTER
03-04Z. POPS INCREASE INTO TUESDAY MORNING AND CONTINUE WITH GOOD
CHANCE POPS THROUGH TUESDAY AS SHORTWAVE...COMBINED WITH GOOD
MOISTURE ACROSS THE AREA...RESULTS IN BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS.

AS FOR TEMPERATURES...HAVE GONE WITH A BLEND OF THE MODEL
GUIDANCE...WHICH HAS WORKED WELL THE LAST SEVERAL DAYS. TUESDAY
HIGHS WILL BE CLOSELY TIED TO PRECIP AND CLOUD COVER...SO ALTHOUGH
FORECAST IS SHOWING MID 80S TO NEAR 90...COULD SEE A FEW DEGREE
ADJUSTMENT BASED ON FUTURE MODEL RUN GUIDANCE.

31

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIOD. LONG RANGE
MODELS CONTINUE TO SHOW A DEEP SOUTHERLY WIND FLOW BECOMING
ESTABLISHED ON WEDNESDAY AND AN OLD FRONTAL BOUNDARY BECOMING
DIFFUSE. THE INCREASING MOISTURE AND INSTABILITY WILL RESULT IN A
MORE SCATTERED TO NUMEROUS COVERAGE OF MAINLY DIURNALLY DRIVEN
CONVECTION THROUGH FRIDAY. MODELS SHOW A FRONTAL BOUNDARY APPROACHING
NORTH GA ON SATURDAY... PUSHING INTO NORTH GA ON SUNDAY... AND
BECOMING NEARLY STATIONARY ACROSS CENTRAL GA ON MONDAY. THIS WOULD
WARRANT SLIGHTLY HIGHER POPS ACROSS AT LEAST NORTH GA ON SATURDAY
AND SUNDAY... THEN ACROSS CENTRAL GA BY MONDAY... AS A DRIER... MORE
STABLE AIR MASS BEGINS TO SPREAD INTO NORTH GA ON MONDAY BEHIND
THE FRONT. ALTHOUGH WIDESPREAD ORGANIZED SEVERE STORMS ARE NOT
EXPECTED WITH THIS OVERALL SYNOPTIC WEATHER PATTERN... AN ISOLATED
PULSE STRONG TO SEVERE STORM CANNOT BE RULED OUT EACH DAY...
ESPECIALLY DURING MAX DAYTIME HEATING.

39

&&

.AVIATION...
/ISSUED AT 249 PM EDT MON AUG 5 2013/
18Z UPDATE...
SCT MVFR CLOUDS PERSISTING THIS AFTERNOON. EXPECT ISOLATED
CONVECTION...GENERALLY OUTSIDE TAF SITES. EXPECT IMPROVING CLOUD
BASES INTO THE OVERNIGHT PERIOD...WITH CONDITIONS DEGRADING TO
MVFR TOWARD 09-10Z. EXPECT SLOW IMPROVEMENT THROUGH THE DAY
TUESDAY...WITH CONVECTION CHANCES HIGH ENOUGH TO INCLUDE PROB30
FOR 17-22Z. WINDS A LITTLE INDECISIVE TODAY AS A RESULT OF
BOUNDARY IN THE AREA. LIGHT NE WINDS THROUGH THE AFTERNOON ARE
EXPECTED TO TURN TO THE NNW...THEN VEER CLOCKWISE TO THE E THROUGH
15Z TUESDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WIND DIRECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  84  71  86 /  30  40  30  50
ATLANTA         72  86  72  86 /  20  40  30  50
BLAIRSVILLE     65  83  69  80 /  40  40  40  60
CARTERSVILLE    68  87  72  87 /  30  30  30  50
COLUMBUS        73  92  74  90 /  20  30  20  40
GAINESVILLE     70  83  71  83 /  40  40  30  50
MACON           72  88  71  88 /  20  40  20  40
ROME            67  89  72  88 /  30  30  30  50
PEACHTREE CITY  69  87  71  87 /  20  40  20  50
VIDALIA         73  88  72  91 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....39
AVIATION...31
Hazardous weather outlook, Aug 5, 11:12 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 AM EDT MON AUG 5 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1112 AM EDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF GEORGIA
THROUGH TONIGHT...

WEATHER HAZARDS EXPECTED...
ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS TO 40 MPH... LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

DISCUSSION...
THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EARLY EVENING. THEN THUNDERSTORM CHANCES INCREASE
ACROSS NORTH GEORGIA THIS EVENING AND CONTINUE OVERNIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST STATES. ALTHOUGH A FEW
STORMS COULD BECOME STRONG... NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE WEEK.
THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 5, 4:09 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT MON AUG 5 2013

GAZ086-112-052100-
409 PM EDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN MONTGOMERY AND
EMANUEL COUNTIES UNTIL 500 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NUNEZ...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
MONTGOMERY AND EMANUEL COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NUNEZ...LEXSY...STILLMORE AND OAK
PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3236 8224 3234 8223 3233 8225 3234 8225
      3234 8240 3235 8241 3234 8242 3244 8238
      3245 8240 3254 8237 3254 8221 3241 8219
TIME...MOT...LOC 2009Z 002DEG 8KT 3248 8232

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:09 PM EDTSpecial Weather StatementFFCEmanuel51 min
Aug 5, 5:51 PM EDTSpecial Weather StatementFFCToombs24 min
Aug 5, 6:20 PM EDTSpecial Weather StatementFFCToombs10 min
Aug 5, 6:51 PM EDTSpecial Weather StatementFFCJohnson39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.